MAUDE Adverse Event Report: HOLOGIC, INC BIOZORB; MARKER, RADRIOGRAPHIC, IMPLANTABLE

HOLOGIC, INC BIOZORB; MARKER, RADRIOGRAPHIC, IMPLANTABLE
Model Number F0304
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Bacterial Infection (1735); Erythema (1840); Breast Mass (2439); Breast Discomfort/Pain (4504)
Date of Event 12/13/2017
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that on (b)(6) 2017 a biozorb was implanted in the patient and the patient reported suffering a hard, painful lump and irritation at the site of the biozorb device.Also reported that the device failed to dissolve for almost five (5) years.The patient reported having the biozorb removed on or around (b)(6) 2022.No additional information available.
 
Additional Manufacturer Narrative
Hologic is submitting this report in accordance with 21.Cfr part 803.The submission is based upon the currently available information.The submission of this report does not represent a confirmation of device malfunction involving the hologic products in the event described.D4: lot and serial number of the device not provided by the complainant; therefore, the udi, expiration and manufacturing dates are not known.Device history record (dhr) review was unable to be conducted for the disposable device as the identification numbers were not provided by the complainant.H3: the device involved in this event was not returned for evaluation purposes therefore visual and functional analysis of the product could not be performed.We are unable to confirm a relationship between the device and the issue reported and a definitive root cause for the reported event could not be determined.The information obtained during complaint investigation will be included in our global complaint trending and product surveillance will continue to monitor complaints of this type for adverse trends.If the product is received or additional information is obtained, the investigation will be reopened accordingly per standard operating procedure.
 
Additional Manufacturer Narrative
After additional information review, it was reported that the 47-year-old patient, with a body max index of 23 and 128 pounds, presented to radiation oncology with swelling and erythema of the axilla on (b)(6) 2018, approximately 3 months post-op.Breast exam revealed a palpable, erythematous, warm, soft mass in the upper medial axilla, which was felt to be a sebaceous cyst.The clinician considered there to be an infectious process, and oral antibiotics were prescribed with resolution of symptoms.Office visit on (b)(6) 2018, approximately 7 months post implant, revealed minimal radiation changes in the left breast with "excellent cosmetic results".Mammogram, on (b)(6), 2018, approximately 8 months post implant, was benign with visible biozorb.During an office visit on (b)(6) 2019, patient presented with "same tenderness at the biozorb location of the left breast, no change." breast exam revealed "biozorb/fibrosis minimally tenderness to palpation (ttp).Mammogram on (b)(6) 2019, revealed no evidence of malignancy and no changes in surgical scarring and skin thickening in the upper outer left breast w biozorb visible at lumpectomy site.At an office visit approximately 1.5 yrs post implant the patient reported "intermittent left breast pain at the site of her lumpectomy which she states is getting better with time/as the biozorb dissolves", at an oncology visit approximately 2 years post implant she reported no breast related complaints and exam again noted "biozorb/fibrosis minimally ttp." at office visits approximately 3-, 3.5- & 4-years post implant patient had no related complaints and left breast exam noted "biozorb/fibrosis minimally ttp¿.Mammogram, on (b)(6) 2021, approximately 4 years post implant, was unremarkable with no note of biozorb.Office visit on (b)(6) 2021, reports "persistent tenderness related to left breast biozorb device- no evidence of infection." exam on this visit revealed a palpable biozorb that was tender to palpation.There was discussion of removal of the device "secondary to persistent pain" and the patient was referred to plastic surgery.Visit with plastic surgery noted that the patient ".Comes in for revision of breast reconstruction of the left breast.Patient has biozorb placed in left breast.She reports of intermittent irritation and sometimes dull pain.She states of feeling a hard mass in the let breast that is uncomfortable." exam on this visit noted a palpable biozorb with "slight dimpling of overlying skin" that was tender to palpation.On (b)(6) 2022, the patient underwent bilateral mastopexy and biozorb implant removal.Approximately 1 week post explant, the patient had left breast incisional pain and erythema treated with oral antibiotics.This was initially resolved but then began to have purulent drainage, so patient was re-admitted on (b)(6), 2022, for iv antibiotics and incision and drainage of abscess on (b)(6) 2022.The patient was discharged on (b)(6) 2022, with directions on wound care and continued oral antibiotic therapy.This was followed by "multiple infections" and additional treatment for infection and wound issues including hyperbaric oxygen.By an office visit (b)(6)2023, wound was still present but smaller and appeared to be healing well.Office visit on (b)(6) 2023, notes the patient has recovered from explant and infections but continues to note firmness and tenderness in the left breast.An investigation was completed: it was reported that on (b)(6) 2017 a biozorb was implanted in the patient and the patient reported suffering a hard, painful lump and irritation at the site of the biozorb device.Also reported that the device failed to dissolve for almost five (5) years.The patient reported having the biozorb removed on or around (b)(6) 2022.No additional information available.No initial evaluation could be performed because there was no returned sample for this complaint.The sample was not returned for this complaint and there was limited patient-related information provided for this event; therefore, a thorough investigation was not able to be performed.Investigation into several of the harms reported in this complaint was performed from a clinical literature review, as well as an investigation into the design and risk of the biozorb product.The harms identified during this complaint are: major pain (pain/discomfort/device palpability/sleep disfunction/failure to resorb), major additional intervention (additional surgery/device explantation/calcifications), hypersensitivity/allergic reaction (redness/erythema and/or itching sensation), physical asymmetry (deformity), a review of clinical literature performed on lumpectomies and their associated complications was performed.A summary of this review concluded that, while lumpectomy is a well-established option for breast cancer treatment, it inherently carries risks of complications, most notably infections, seroma formation, chronic pain, and wound healing issues.The literature demonstrates variation in complication rates based on surgical technique, additional therapies (such as intraoperative radiation therapy (iort) or radiation), and individual patient factors, with infection rates ranging from 2% to 10% and seroma rates from 11% to 65%.Chronic pain, particularly neuropathic pain, affects nearly one-third of patients.(kwee et al.(2024)), migration can be influenced by several patient related factors which can influence the likelihood of migration after lumpectomy, such as breast density, biopsy location, and biopsy approach.Per a study by ashali jain et al.(2017), marker migration is a relatively common occurrence following stereotactic biopsies, happening in 13% of cases.Swelling is one of the expected events that could occur after surgery and/or radiation therapy regardless of the use of a biozorb device.Due to this, confirmation of the swelling during this event as a normal course of surgery vs being caused by the biozorb is not able to be done.Device explantation is based on the patient¿s physician¿s evaluation of their physical and health state and recommendation; therefore, an investigation into this intervention is not able to be performed for this complaint.Though complications are relatively common, most are manageable with appropriate postoperative care, making lumpectomy a viable option for many breast cancer patients when carefully monitored and followed up.An investigation was performed by subject matter experts (sme¿s) into several of the harms identified as being experienced by the patient related to design, risk management, and clinical factors.The results of these investigations and potential causes can be seen below; however, it is important to note that these results do not include medical input from a qualified medical professional: pain: there is a lack of migration requirements and testing to evaluate if the device can cause tissue damage due to migration.Verification of mechanical strength and simulated use is not adequate due to several opportunities related to sampling size and test methods.The crystalline proportion in the device is unknown.Crystallinity may be causing irritation and foreign body reaction considering the long period of absorption of the device.There is a lack of usability testing evaluating the user needs, so there is no assurance that the surgical methods being used for the users are adequate.There is a lack of adequate user needs to capture appropriate design inputs, and therefore there are opportunities in design outputs and v&v activities.Migration: there is a lack of migration requirements and testing to evaluate if the device can cause tissue damage due to migration.The crystalline proportion in the device is unknown.High crystallinity may be causing migration/erosion considering the long period of absorption of the device.Verification of mechanical strength and simulated use is not adequate due to several opportunities related to sampling size and test methods.There is a lack of usability testing evaluating the user needs, so there is no assurance that the surgical methods being used for the users are adequate.There is a lack of adequate user needs to capture appropriate design inputs.Based on the clinical literature review, the harms reported to be experienced by the patient in the complaint are common symptoms from surgery and lumpectomies; therefore, a confirmation of the biozorb causing the harms was not able to be done.However, based on the review of the top harms in regards to the biozorb design and risk documentation, the adverse events reported can be tracked back to a potential shared cause: lack of adequate user needs for the product.User needs define the framework for product development and lay the ground for the definition of design inputs, design outputs and later verification and validation activities.Other potential causes are related to inadequate test methods and/or the lack of evidence to support some specific product requirements.Conclusion: when comparing the safety outcomes of the biozorb marker with general lumpectomy complications, it becomes evident that some of the complications associated with biozorb may stem from the lumpectomy procedure itself.Both procedures share overlapping risks, although the biozorb device introduces additional considerations.However, it has been confirmed that the lack of defined user needs and inadequate test methods and testing evidence are potential root causes for the harms reported in this complaint.This cause will be further investigated and addressed in a capa.The risks associated with this complaint event are further described and evaluated against the product and its hazard analysis in the health risk assessment biozorb complaint analysis.Updates to the biozorb hazard analysis risk file will be monitored.Future events will be monitored and trended.Complaint confirmed: no.Device history record (dhr) review: a device history record (dhr) review was conducted for the reported lot/serial number.The device was released meeting all qa specifications.

Brand Name
BIOZORB
Common Device Name
MARKER, RADRIOGRAPHIC, IMPLANTABLE
Manufacturer (Section D)
HOLOGIC, INC
250 campus drive
marlborough MA 01752
Manufacturer (Section G)
HOLOGIC, INC.
250 campus drive
marlborough MA 01752
Manufacturer Contact
ariel lafuente
562 parkway
coyol free zone building b24
san jose 20102
MDR Report Key17690030
Report Number1222780-2023-00310
Device Sequence Number12291241
Product Code NEU
UDI-Device Identifier00851766006030
UDI-Public(01)00851766006030(17)190930(241)F0304(10)D1-170404
Combination Product (Y/N)N
Initial Reporter StateVA
Initial Reporter CountryUS
PMA/510(K) Number
K143484
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Device Explanted Year2022
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source User Facility,Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 02/11/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date09/30/2019
Device Model NumberF0304
Device Catalogue NumberF0304
Device Lot NumberD1-170404
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/08/2023
Supplement Date Received by Manufacturer01/13/2025
Initial Report FDA Received Date09/06/2023
Supplement Report FDA Received Date02/11/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured04/04/2017
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other; Required Intervention;
Patient Age47 YR
Patient SexFemale
Patient Weight58 KG